Attending Physician, Associate Professor Shirley Ryan AbilityLab Chicago, Illinois, United States
Case Diagnosis: Synthetic THC-induced flaccid myositis
Case Description: After vaping synthetic tetrahydrocannabinol (THC) the prior night, 20-year-old previously healthy male experienced nausea, malaise, and confusion. Over the next five days, he progressed to complete flaccidity, and was found unresponsive, febrile to 105 degrees, and in significant respiratory distress. He required intubation en route to the ED. Infectious and rheumatologic work-up were negative. Urine drug screen was positive for THC. MRI revealed T2 hyperintensities throughout the spinal cord, brainstem, and deep cerebral nuclei.
Given the above work-up and markedly rapid progression of symptoms, he was ultimately diagnosed with quadriparesis due to THC-induced acute flaccid myositis. At a long-term acute care facility, he was weaned off the ventilator and regained some upper extremity strength. He then transitioned to an IRF, where he regained functional ability to dress, eat a general diet, and progressed to ambulation with a walker by discharge.
Discussions: Synthetic THC has seen a rise in use in the US, often mistakenly believed to be safer than cannabis. To our knowledge, this is the first documented case of acute flaccid myositis secondary to synthetic THC use. This phenomenon may have been mediated by synthetic THC’s increased potency on cannabinoid receptors, or possibly cross-reactivity by the metabolites of synthetic THC or other unidentified chemical compounds frequently found in synthetic THC products.
Conclusions: This case not only raises awareness of a rare and severe potential adverse effect of vaping synthetic THC, but additionally details a remarkable functional recovery facilitated by acute inpatient rehabilitation.